MAUDE Adverse Event Report: Edwards Lifesciences ALTERRA ADAPTIVE PRESTENT; Pulmonary Valve Prosthesis, Percutaneously Delivered

Edwards Lifesciences ALTERRA ADAPTIVE PRESTENT; Pulmonary Valve Prosthesis, Percutaneously Delivered
Model Number 29AP4045A
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately three months following implantation of a 29 mm alterra prestent and two months following implantation of a 29 mm sapien 3 valve in the pulmonic position within a non-edwards transannular patch, an incidental observation was made during an unrelated surgical procedure.While performing an aortic root replacement, the operator noted that the alterra outflow apices appeared to be extending outside the anatomy.There was no effusion, and the operator stated that the finding had no clinical significance.The planned aortic root replacement procedure was completed, after which the surgeon patched the main pulmonary artery (mpa) in the area where the alterra apices appeared exposed.The operator further reported that the patient experienced postoperative right ventricular (rv) failure requiring placement of a right ventricular assist device (rvad).At a later date, life-sustaining support was withdrawn, and the patient expired.The cause of death was described as biventricular failure.The operator specifically stated that the alterra prestent and sapien 3 valve were functioning well and that the patient failed to recover following surgery.No allegation of device malfunction or deficiency was made.The complaint is based on an operative, non-angiographic observation made during aortic root replacement surgery.The apparent lack of apex embedment was identified through direct visualization, and no images were provided in association with the complaint.The surgeon reiterated that the observation was not clinically relevant and indicated that tissue appeared to be traversed by the apices, prompting placement of a patch over the affected area.According to the medical records, the patient initially underwent pulmonary artery stenting and right heart catheterization.The operative report documented that the pulmonary valve was deployed slowly with angiographic guidance and achieved satisfactory positioning.However, the stent appeared unopposed on the left side, creating a potential risk for embolization during valve implantation.As a result, it was determined that valve placement should be delayed for approximately four to six weeks, if feasible, to allow for endothelialization.The patient was transferred to the cardiovascular recovery unit in stable condition.Subsequently two months after the above mentioned pulmonary stenting , the patient underwent transcatheter pulmonary valve replacement (tpvr) with a 29 mm sapien 3 valve implanted within the alterra prestent.The valve was slowly deployed with a satisfactory result, and the patient was transferred to the post-anesthesia care unit (pacu) in stable condition.Two months after the above tpvr procedure, "[rg2.1]"the patient presented for a 6-month follow-up evaluation of an aortic root aneurysm and was experiencing new york heart association (nyha) class iii symptoms.Surgical intervention was recommended, and the patient underwent redo sternotomy with composite aortic valve/root/ascending aorta replacement and mitral valve repair."[rg3.1]" the intraoperative course was complicated by cardiogenic shock with biventricular failure, requiring a second cardiopulmonary bypass run for revision of the right coronary artery.Additional interventions included placement of an intra-aortic balloon pump (iabp), cannulation for central extracorporeal membrane oxygenation (ecmo) via the right atrium and pulmonary artery, and dual inotropic support.The procedure was further complicated by hemorrhagic shock requiring high-dose vasopressor support, multiple blood product transfusions, and delayed chest closure.The patient also tested positive for extended-spectrum beta-lactamase (esbl) klebsiella pneumoniae infection.During chest closure, severe coagulopathy necessitated additional transfusions.Transesophageal echocardiography (tee) continued to demonstrate severe right ventricular dysfunction, with only limited improvement to moderate dysfunction following slight rv decompression while receiving epinephrine and full ecmo support.Given the patient's critical condition and complete dependence on ecmo support for right ventricular failure, the patient's family elected to pursue comfort-focused care and withdrawal of life-sustaining measures.The patient subsequently expired.The preliminary cause of death was documented as right ventricular failure.
 
Additional Manufacturer Narrative
The investigation is ongoing.

Brand Name
ALTERRA ADAPTIVE PRESTENT
Common Device Name
Pulmonary Valve Prosthesis, Percutaneously Delivered
Manufacturer (Section D)
Edwards Lifesciences
1 edwards way
irvine CA 92614
Manufacturer (Section G)
Edwards Lifesciences
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
+1(949)250-6385
MDR Report Key50141458
Report Number2015691-2026-17458
Device Sequence Number18824066
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)270706
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number29AP4045A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2026
Supplement Date Received by Manufacturer09/11/2026
Initial Report FDA Received Date08/05/2026
Supplement Report FDA Received Date09/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/01/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexMale